How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Ted Manos Your Own Question
Dr Ted Manos
Dr Ted Manos, Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 330
Experience:  40 years experience; Board certified Ob-Gyn
Type Your OB GYN Question Here...
Dr Ted Manos is online now
A new question is answered every 9 seconds

I am a 39 year old woman and I have struggled on andnoff

Customer Question

I am a 39 year old woman and I have struggled on andnoff with low progesterone. Short cycles, spotting in luteal phase, long periods, anxiety etc. I'm trying to conceive so I recently started progesterone cream. I've been applying 20mg a day since day 7 of my cycle. I wasn't aware I was supposed to start applying it after ovulation. I usually ovulate on day 12 or 13. Today is day 12 of my cycle and I began spotting last night. Could this be caused by the cream? Also, can the cream prevent ovulation? I took an OPK test today which was negative. The test says it predicts ovulation 24-48 before ovulation. I had intercourse last night in the hopes of conceiving. So when I saw the spotting I was very confused since this has never happened to me. (I didn't start spotting till a few hours after sex so it wasn't directly from that). I also track my cervical mucous and known my fertile window. But this month I really haven't had any fertile mucous. Just the spotting.
Submitted: 10 days ago.
Category: OB GYN
Expert:  Dr Ted Manos replied 10 days ago.
Hello, I'm Dr Manos MD, board certified ObGyn. I can help you.
Expert:  Dr Ted Manos replied 10 days ago.
Progesterone cream absorbs thru the skin and can directly interfere with ovarian function. Bcp's are basically progesterone that is made in the lab so that it can be in pill form. Anything we eat gets absorbed in the GI tract and first goes to the liver. If you take natural progesterone by mouth most of it gets changed by the liver. If you use cream it absorbs thru skin and small amounts get to the liver and more to the ovaries that interfere with ovulation. After ovulation some women take progesterone if the doctor thinks you don't make enough. Stop using the cream until you think you ovulated then you can use it. I hope this helped you with this information.
Customer: replied 10 days ago.
Do you think the spotting I am experiencing could be due to the progesterone cream I started using before ovulation? My period was still ending when I started the cream.
Expert:  Dr Ted Manos replied 10 days ago.
Absolutely and it will mess up your next period. I hope a healthcare provider didn't tell you to use the cream so early in your cycle.
Customer: replied 10 days ago.
No. I took the advice of a friend and didn't realize this wasn't to be used before ovulation. If I stop now will it cause my period to start? I'm only 12 days in. Or should I just use it till my normal period is supposed to begin aroundday 26? Then stop till after i ovulate next cycle
Customer: replied 10 days ago.
does this mean conception is highly unlikely this month?
Expert:  Dr Ted Manos replied 10 days ago.
You have thrown off your cycle so that you will bleed when you stop the cream probably not like a period. Then it will be hard to figure when you'll ovulate again maybe 12 days maybe 20 or 30 days. Conceiving not likely until your system releases an egg.
Customer: replied 10 days ago.
I am going on vacation this weeeknd. Don't wanna be bleeding then. Is it safe to keep using cream till after?
Expert:  Dr Ted Manos replied 10 days ago.
Hopefully you don't do a lot of spotting while using the cream
Customer: replied 10 days ago.
Thank you you have been a great help!
Expert:  Dr Ted Manos replied 10 days ago.
You're welcome. Thanks for accessing Justanswer